Tennessee, 2013

Damaging Wind in Tennessee, August 20, 2013

August 20, 2013 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours. One storm caused wind damage in Dickson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours. One storm caused wind damage in Dickson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 20, 6:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 20, 6:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
727 PM CDT TUE AUG 20 2013

.UPDATE...FOR 00Z TAFS...

&&

.AVIATION...
SCATTERED STORMS ARE STILL MOVING ACROSS THE AREA. ACTIVITY IS
EXPECTED TO REMAIN WIDELY SCATTERED THIS EVENING. BEST CHANCE OF A
PASSING THUNDERSTORM IS OVER CKV IN THE NEXT COUPLE OF HOURS. MVFR
CIGS POSSIBLE AT CSV AND PERIODICALLY AT BNA AND CKV THROUGHOUT
THE TAF PERIOD. FOG IS EXPECTED TO DEVELOP IN THE EARLY MORNING
HOURS WITH VIS DROPPING DOWN TO IFR CONDITIONS AT TIMES AFTER
MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 441 PM CDT TUE AUG 20 2013/

MESOSCALE UPDATE...
CLUSTER OF CONVECTION WORKING UP THROUGH PUTNAM...JACKSON AND
OVERTON COUNTIES AT 0345Z. KDP OFF DUAL POLE SHOWING HEAVIER
DOWNPOURS OVER SOUTHEASTERN JACKSON COUNTY AND WESTERN OVERTON.
ALSO HEAVY DOWNPOURS NOTED IN SOUTHERN DEKALB. RAINFALL RATES IN
LAST HOUR AROUND 1.5 INCHES NEAR COOKEVILLE. THIS ACTIVITY NOW IN
SOUTHEAST JACKSON COUNTY.

ACTIVITY SHOULD CONTINUE TO WORK NORTHWARD OVER THE NEXT HOUR OR
TWO ACCOMPANIED BY LOCALLY HEAVY DOWNPOURS AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES.

BOYD

PREV DISCUSSION... /ISSUED 259 PM CDT TUE AUG 20 2013/

DISCUSSION...

I LOVE IT WHEN A PLAN COMES TOGETHER.  MUCH AS EXPECTED...IN A
PATTERN QUITE SIMILAR TO WHAT WE'VE HAD THE LAST TWO OR THREE
DAYS...SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE POPPED UP
AROUND MIDDLE TENNESSEE TODAY.  ISOLATED THUNDER WAS MADE POSSIBLE
BY MUCH LESS MORNING CLOUD COVER...WHICH ALLOWED FOR MORE LOW-LEVEL
INSTABILITY.  FORTUNATELY THOUGH...WE ARE STILL UNDER THE WEAK
INFLUENCE OF SOME WARMER AIR ALOFT. THEREFORE...ANY FURTHER
CONVECTION THIS AFTERNOON WILL LIKELY JUST BE GARDEN VARIETY
THUNDERSTORMS...WITH NO SEVERE EXPECTED. BRIEF HEAVY DOWNPOURS ARE
ALSO POSSIBLE...SO ROADWAY PONDING AND SOME FLOODING IN POOR
DRAINAGE AREAS MAY OCCUR AS WELL.

NO SIGNIFICANT ENVIRONMENTAL ALTERATIONS ARE EXPECTED FOR
WEDNESDAY.  THIS MEANS MUCH LIKE TODAY...WE SHOULD SEE SOME SHOWER
ACTIVITY WITH A FEW MORE THUNDERSTORMS MIXED IN.  WE WILL NEED TO BE
A LITTLE MORE VIGILANT THOUGH...AS THE INFLUENCE OF THE WARM AIR
ALOFT MIGHT JUST BE SMALL ENOUGH TO ALLOW A FEW STRONG STORMS DURING
THE AFTERNOON. WHILE NO SEVERE WEATHER IS ANTICIPATED...A COUPLE
OF STRONG GUSTS AND BRIEF HEAVY DOWNPOURS MAY BE POSSIBLE.

THURSDAY STILL LOOKS LIKE A TRANSITION DAY AHEAD OF YET ANOTHER WEAK
FRONTAL BOUNDARY ON FRIDAY.  A SMALL CHANCE OF CONVECTION WILL BE
POSSIBLE THURSDAY...ESPECIALLY FOR OUR NORTHEAST COUNTIES...BUT
MOST OF THE ACTIVITY SHOULD BE RELEGATED TO FRIDAY AND FRIDAY
EVENING WITH THE FRONT. KEEP IN MIND...THIS IS STILL A SUMMERTIME
FRONTAL BOUNDARY PASSAGE. THIS MEANS EXTREMELY DIFFLUENT SURFACE
FEATURES...VERY LITTLE ENERGY...AND ALMOST NO WIND SHEAR...SO ANY
CONVECTION THAT WANTS TO DEVELOP SHOULD BE VERY DISORGANIZED AND
REMAIN BELOW SEVERE CRITERIA. AT MOST...THE FRONT WILL JUST BE A
FOCUSING MECHANISM FOR PRECIPITATION TO DEVELOP. EVEN THEN...I'M
NOT EXTREMELY IMPRESSED WITH THE QPF AMOUNTS/COVERAGE...SO WILL
HOLD ONTO A 30-40 POP THROUGH FRIDAY EVENING. IN ADDITION...I HAVE
BACKED OFF A TOUCH ON HIGHS FOR FRIDAY AS GUIDANCE MAY BE A BIT
TOO AGGRESSIVE WITH THE RAINS/CLOUD COVER IN PLACE.

WHILE THE LATEST GUIDANCE SUGGESTS SOME LOW LEVEL MOISTURE MAY HANG
AROUND BEHIND THE FRONTS SATURDAY AND OUR SOUTHERN COUNTIES MAY
NEED A SMALL POP...IT LOOKS LIKE FOR THE MOST PART...THE WEEKEND
SHOULD BE DRY. THIS IS MAINLY DUE TO THE EASTERN HALF OF THE U.S.
COMING UNDER THE INFLUENCE OF A FAIRLY STRONG RIDGE. THE LAST
FORECAST PACKAGE WILL BE FOLLOWED PRETTY CLOSELY...WHICH MEANS WE
WILL REMAIN OUTSIDE OF THE STRONGEST PORTION OF THE RIDGE. VERY
SMALL POPS AND TEMPERATURES IN THE LOW 90S SHOULD RESULT THROUGH
THE MIDDLE OF NEXT WEEK.

UNGER

AVIATION...18Z TAF DISCUSSION.

MIDDAY WATER VAPOR SATL IMAGES SHOW SMALL TROF/LOW OVER IL MOVING
SLOWLY SOUTHEASTWARD. LIFT AHEAD OF THIS SYSTEM WAS TAPPING INTO
THE IMPROVED MOISTURE ACROSS MIDDLE TN...CAUSING SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS AT 18Z. MODELS GRADUALLY PUSH THE
DEEPER RH TO THE NORTHEAST THIS AFTERNOON SO BEST CHANCES FOR
ADDITIONAL SHOWERS/STORMS SHOULD BE ACROSS THE NORTH AND EAST
PARTS OF THE MID STATE. PRECIP SHOULD DIMINISH QUICKLY AROUND
SUNSET AS MOISTURE MOVES FURTHER AWAY AND HEATING ENDS.

PLENTY OF LOW LEVEL MOISTURE WILL PERSIST OVERNIGHT THROUGH 18Z
WEDNESDAY WHILE SFC WINDS REMAIN GENERALLY LIGHT AND VARIABLE.
THIS SETS UP LIKELIHOOD OF LOW CLOUDS AND POTENTIAL FOR FOG AT
KBNA...KCKV AND KCSV...ESPECIALLY FOR A FEW HOURS AROUND SUNRISE
WEDNESDAY. EXPECT MVFR CONDITIONS DURING THOSE HOURS WITH CHANCE
OF IFR.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11
Hazardous weather outlook, Aug 20, 4:01 AM CST, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT TUE AUG 20 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-211015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

The radar

The Ft Campbell radar (KHPX), 74 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickson

When
August 20, 8:00 PM CST
Where
Dickson County, Dickson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.080, -87.380

Dickson police and social media reports indicate numerous trees and large tree limbs were blown down in and around the city of Dickson. One tree was blown down onto a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473668.